Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

Stronger Warnings On Tylenol And Liver Toxicity

Posted by Jane Akre
Friday, May 29, 2009 11:02 AM EST
Category: Major Medical, Protecting Your Family
Tags: Tylenol, Advil, Motrin, Liver Toxicity, Liver Failure, Pain Relievers, Over-The-Counter, Aspirin, Naproxen

FDA will strengthen warning on Tylenol packaging and bottles concerning liver toxicity.

LEARN MORE

 

IMAGE SOURCE:  Wikimedia Commons/ bottles of Tylenol/ author: Ragesoss

 

The Food and Drug Administration (FDA) recently issued a ruling requiring drug makers to change their warning label on painkiller acetaminophen concerning the potential for liver damage and internal bleeding – but advisors think it may not go far enough.

It is easy to take more than the recommended dose of Tylenol because many over-the-counter pain relievers already contain it, increasing the potential for liver damage.  Also, many consumers take more than they should believing that more is better.  Overdosing on Tylenol can lead to severe hepatotoxicity.

The FDA calls for a limit of the maximum adult dosage to no more than 3,250 milligrams a day, but even lower for those who consume three or more alcoholic drinks per day.

Children’s Tylenol should also be limited to one mid-strength concentration according to advisors. As it stands now, there are multiple dosage strengths available.  

Whether acetaminophen (Tylenol) or non-steroidal anti-inflammatory drugs, NSAIDs, such as aspirin, ibuprofen (Advil, Motrin), aspirin, or naproxen ( Aleve) and Excedrin – all will have to carry new warnings on the potential for stomach bleeding and the risk of liver damage.

Manufacturers must make sure that the warning label is prominently displayed on the package and the bottle. The changes must be completed by April 2010.    

Acetaminophen is one of the most popular pain and fever relievers used primarily because it does not upset the stomach the way NSAIDs can.   Hepatotoxicity can also occur when a normal dose is followed and can range from problems with liver function to acute liver failure and even death.  

A report issued by the Center for Drug Evaluation and Research in February 2008, says that in the late 1990s researched showed that Tylenol was a major cause of liver failure in the U.S. with about 40 percent of the cases related to unintentional overdosing of acetaminophen.    

By the end of June, advisors to the FDA will hold a two-day committee meeting on liver injury related to acetaminophen to consider even stronger warnings. #


No Comments

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes